Alert archive / Louisiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 42, NWS Lake Charles, LA

May 18, 2018Avoyelles Parish, Saint Landry Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at May 18, 2018, 3:39 PM CDT for Avoyelles Parish, Saint Landry Parish, Louisiana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2018, 3:39 PM CDT (20:39 UTC)
Expired
May 18, 2018, 4:15 PM CDT
In force
36 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Avoyelles Parish, LA, Saint Landry Parish, LA

The radar

The Ft Polk radar (KPOE), 121 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2018-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1095 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2018-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1095 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1155 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

437 
WUUS54 KLCH 182039
SVRLCH
LAC009-097-182115-
/O.NEW.KLCH.SV.W.0042.180518T2039Z-180518T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
339 PM CDT FRI MAY 18 2018

The National Weather Service in Lake Charles has issued a

* Severe Thunderstorm Warning for...
  South central Avoyelles Parish in central Louisiana...
  Northeastern St. Landry Parish in central Louisiana...

* Until 415 PM CDT.

* At 338 PM CDT, a severe thunderstorm was located over Big Cane, or
  near Morrow, moving east at 10 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Melville, Palmetto, Bayou Current, Big Cane, Lebeau and Goudeau. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3067 9174 3066 9175 3063 9174 3062 9175
      3060 9175 3074 9208 3091 9203 3090 9180
      3087 9180 3086 9182 3084 9180 3081 9181
      3078 9177 3076 9175 3074 9176 3071 9173
TIME...MOT...LOC 2038Z 285DEG 7KT 3082 9197 

HAIL...1.00IN
WIND...<50MPH
 
$$

Warthen
1 follow-up statement
876 
WWUS54 KLCH 182101
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
401 PM CDT FRI MAY 18 2018

LAC009-097-182115-
/O.CON.KLCH.SV.W.0042.000000T0000Z-180518T2115Z/
Avoyelles LA-St. Landry LA-
401 PM CDT FRI MAY 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTH CENTRAL AVOYELLES AND NORTHEASTERN ST. LANDRY PARISHES...

At 400 PM CDT, a severe thunderstorm was located near Big Cane, or
near Palmetto, moving east at 10 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Melville, Palmetto, Bayou Current, Big Cane, Lebeau and Goudeau. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3067 9174 3066 9175 3063 9174 3062 9175
      3060 9175 3074 9208 3091 9203 3090 9180
      3087 9180 3086 9182 3084 9180 3081 9181
      3078 9177 3076 9175 3074 9176 3071 9173
TIME...MOT...LOC 2100Z 285DEG 7KT 3081 9193 

HAIL...1.00IN
WIND...<50MPH
 
$$

Warthen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:57 PM CDT, 42 minutes earlier.

Area forecast discussion, May 18, 2:57 PM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
257 PM CDT Fri May 18 2018

.DISCUSSION...
Seeing isolated showers and thunderstorms across sections of the
Atchafalaya Basin region. Some of these storms could be producing
some hail and gusty winds. Otherwise the remainder of the area is
dry and warm with temperatures in the upper 80s to lower 90s.
Winds are out of the south, gusting to 20 mph or stronger at
times. The gusty winds should settle down as we approach sunset
tonight, as well as the shower activity.

This weekend will be mostly dry, just a small chance for showers
and thunderstorms on Sunday. We stay under the influence on
onshore flow, so temperatures will continue running above normal.

The start of next week shows our region having scattered showers
and thunderstorms, starting with small chances near the coast in
the morning, and moving inland during the afternoon. Just a few
weak upper level disturbances will be moving across the region, so
dont anticipate any widespread heavy rain, although an isolated
strong storm could briefly produce damaging winds or hail.

Of note, by next Friday, there is starting to be some consensus
of a low pressure area trying to develop in the vicinity of
western Cuba or southern Florida. It is too early to say if this
will be the first tropical system of the year, but it will bear
watching. Longer range forecasts keep this system in the eastern
Gulf and not head towards our region.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  70  93  70  92 /  10  10   0  20
LCH  74  90  74  90 /   0  10  10  30
LFT  73  91  74  91 /   0  10  10  30
BPT  74  90  75  90 /   0  10  10  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

PUBLIC...15
Hazardous weather outlook, May 18, 3:05 PM CDT, 34 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
305 PM CDT Fri May 18 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
191100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
305 PM CDT Fri May 18 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...This Afternoon and Tonight

A few showers and thunderstorms in parts of central and south
central Louisiana will produce brief gusty winds and small hail.
this activity will weaken by sunset.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

After a dry Saturday, showers and thunderstorms return to the
forecast by next week. Expect to see scattered showers and
thunderstorms each day. Some could see small hail and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

GMZ430-432-435-450-452-455-470-472-475-191100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
305 PM CDT Fri May 18 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...This Afternoon and Tonight

No significant weather is expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Small chances for showers and thunderstorms are expected each day
next week. In and near these storms, expect to see gusty winds and
higher seas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

In the hours before

Special weather statement, May 18, 2:47 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
247 PM CDT FRI MAY 18 2018

LAZ045-053>055-182030-
Lower St. Martin LA-Iberia LA-Upper St. Martin LA-St. Mary LA-
247 PM CDT FRI MAY 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IBERIA...NORTH
CENTRAL ST. MARY AND CENTRAL ST. MARTIN PARISHES UNTIL 330 PM CDT...

At 247 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Lake Fausse Pointe, or 10 miles southeast of
Catahoula, moving southeast at 10 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Franklin and Lake Fausse Pointe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2985 9157 3014 9174 3024 9157 3013 9146
      3011 9147 3010 9146 3010 9143 3000 9133
TIME...MOT...LOC 1947Z 327DEG 9KT 3010 9158

Warthen
Special weather statement, May 18, 3:31 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
331 PM CDT FRI MAY 18 2018

LAZ029-033-182100-
St. Landry LA-Avoyelles LA-
331 PM CDT FRI MAY 18 2018

...SPECIAL WEATHER STATEMENT...

At 331 PM CDT, Doppler radar was tracking a strong thunderstorm over
Big Cane, or near Morrow, moving east at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Melville, Palmetto, Bayou Current, Big Cane, Lebeau and Goudeau.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3066 9175 3063 9174 3062 9175 3060 9175
      3074 9208 3091 9203 3090 9180 3087 9180
      3086 9182 3084 9180 3082 9181 3076 9175
      3074 9176 3071 9173 3067 9173
TIME...MOT...LOC 2031Z 283DEG 11KT 3081 9197

Warthen

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 2:47 PM CDTSpecial Weather StatementLCHSaint Martin43 min
May 18, 3:31 PM CDTSpecial Weather StatementLCHSaint Landry29 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.